My Wife was diagnosed back in January with Giant Cell Arteritis and prescribed Prednisolone (Initially 30mg and then raised to 40mg per day). While this is now under control, for the last 8 months she has suffered from various flavours of Steroid Induced Psychosis. This was presented as follows.
1. After about 3 - 4 days she started to get elevated mood which eventually developed into full blow Mania. She was Sectioned in February with full blown Mania and eventually stayed in an acute psychiatric hospital for 2 months after which she was discharged with only a slightly elevated mood but generally OK.
2. After being out of hospital for about 2 1/2 weeks she started to become depressed which got worse and worse although the local crisis team tried to manage this at home (and she was also prescribed Venlafaxine) she eventually took a very large overdose of Amytriptiline (2800mg) which she had been taking previous to the GCA for pain management with suspected Fibromyalgia. She survived this overdose against all the odds with no lasting side effects and was admitted after 5 days in ITU back into the acute Psychiatric hospital. Her depression had persisted however after a week she was put back onto Venlafaxine and got better within 3 weeks and was discharged after 4 weeks.
3. After approx 3 weeks the depression returned and rather than go down the route of managing at home based on the suicide risk, she was admitted back into the Psychiatric hospital and has been there for 7 1/2 weeks with no improvement.
4. During her stay, first the Venlafaxine was doubled, then Mirtazipine was added as an adjunct, then raised and then the Venlafaxine has been raised twice within the last week. She continues to get worse, more depressed, more anxious, more suicidal (luckily she is in a safe place) and feeling utterly hopeless.
Has anyone got experience of treatment of Steroid Psychosis, I have heard of Lithium Carbonate being a good fix for both future protection as well as the treatment of existing conditions however I know of the somewhat worrying side effects. The Psychiatrist is set on continuing with the Venlafaxine / Mirtazipine therapy as they have worked for her in the past (she had postnatal depression and post menopausal depression after a hysterectomy).
I'm beginning to lose my patience with the treatment, if is painful to watch your loved one go through something that is akin to Torture and to remain in a condition which could be described as a living ***l.
Has anyone out there experience of Steroid Psychosis (whatever flavor it comes in) and it's successfull treatment. I kind of need all the help I can get in getting the Psych to change track as I think he is going down the wrong route (but then what do I know, I'm only a layman and have only know my wife for 20 years).
Anabolic steroids can cause the development of acne. However, the extent to which it is experienced can be due to a number of varying factors, with the particular steroids and exact dosages used being primary. The skin´s sebaceous glands have a particularly high affinity to Dihydrotestosterone, which is an androgen the body naturally produces from testosterone via the enzyme 5-alpha Reductase. Increased sebaceous gland activity promotes oily skin which can combine with bacteria and dead skin (normal wear and tear) eventually causing pores to become clogged more quickly than the body can cleanse them. This of course, is preventable by using only particular steroids, cleansing the skin regularly, and perhaps using a topical anti-androgen.
Acne is often present. Acne conglobata is a particularly severe form of acne that can develop during steroid abuse or even after the drug has been discontinued. Infections are a common side effect of steroid abuse because of needle sharing and unsanitary techniques used when injecting the drugs into the skin. These are similar risks to IV drug abusers with increased potential to acquire blood-borne infections such as hepatitis and HIV/AIDS . Skin abscesses may occur at injection sites and may spread to other organs of the body. Endocarditis or an infection of the heart valves is not uncommon.